Heavy Snow, Eastern Uinta Mountains
- When
- November 8, 5:00 AM MST to November 10, 4:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
A moist westerly flow brought one disturbance after another across eastern Utah resulting in heavy snow across the mountains. Snowfall amounts ranged from 7 to 20 inches in the Abajo and La Sal Mountains, 10 to 16 inches across the eastern Uinta Mountains, and 8 to 10 inches across the Tavaputs Plateau.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A moist westerly flow brought one disturbance after another across eastern Utah resulting in heavy snow across the mountains. Snowfall amounts ranged from 7 to 20 inches in the Abajo and La Sal Mountains, 10 to 16 inches across the eastern Uinta Mountains, and 8 to 10 inches across the Tavaputs Plateau. The westerly flow kept relatively warm air across the area with accumulating snow generally above 8000 feet. Most snowfall amounts were estimated using SNOTEL data.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 8, 3:35 AM MST, 1 hour 25 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 335 AM MST FRI NOV 8 2002 MODELS STILL ON TRACK WITH PACIFIC STORM SYSTEM AND ASSOCIATED UPPER LEVEL JET BARRELING DOWN ON EASTERN UTAH AND WESTERN COLORADO TODAY THROUGH THE WEEKEND. MOISTURE DEEPENING THROUGH TODAY AS PRECIPITABLE WATER INCREASES FOR WIDESPREAD SHOWERS BY LATE AFTERNOON. THE IMPRESSIVE JET WILL TRANSLATE TO THE SURFACE FOR STRONG OROGRAPHICS. THEN AS WAVE AFTER WAVE MOVES ACROSS THE AREA SHOWERS WILL CONTINUE PRETTY MUCH THROUGH SUNDAY. WITH OROGRAPHICS AND ABUNDANT MOISTURE...I AGREE WITH THE DAY SHIFTS 1-2 FEET MOUNTAIN SNOW ACCUMULATION...WITH DOUBLE THAT IN THE SAN JUANS. THEREFORE WILL BOOST WATCH TO WARNING WITH THIS PACKAGE. THIS SYSTEM REMAINS RELATIVELY WARM UNTIL LATE SATURDAY WHEN COLD AIR ADVECTION BEGINS. THEREFORE SNOW LEVEL WILL BE TRICKY IN SOME AREAS...LIKE AROUND STEAMBOAT SPRINGS. HAVE KEPT ZONE 5 IN A WATCH FOR NOW SINCE MOST PCPN WILL BE LIQUID UNTIL COOLING UNDERWAY LATE SAT. ALSO HAVE DELAYED THE WARNING OVER THE LOWER MOUNTAIN ZONES UNTIL TONIGHT AS RAIN WILL BE THE DOMINANT FORM TODAY. WINDS...THE OTHER BIG STORY WILL BE OUT OF THE SOUTHWEST TODAY AT 30 TO 40 MPH OVER THE MOUNTAINS...SWITCHING TO WEST TONIGHT WITH GUSTS AROUND 60 MPH OVER RIDGES. BLOWING AND DRIFTING SNOW WILL BE WIDESPREAD OVER MOUNTAIN PASSES ESPECIALLY FROM LATE THIS AFTERNOON THROUGH LATE SAT. WINDS WILL DIMINISH SOMEWHAT SAT EVENING...THEN BECOME NORTHWEST EARLY SUNDAY. THE MOISTURE GRADUALLY DECREASES...BUT SHOWERS WILL CONTINUE THROUGH SUNDAY. HEFFERNAN EXTENDED (MON-THU): THE EXTENDED PERIOD BEGINS WITH A RIDGE OF HIGH PRESSURE ALONG THE WEST COAST...AND A DEEP TROF OVER THE CNTRL STATES. THE GFS SUITE HAS EMBEDDED SHORT WAVES DROPPING INTO THE MEAN TROF POSITION MONDAY AND TUESDAY...WHILE THE EC IS FASTER AND MOVES RIDGE INLAND BY TUESDAY. AT THIS TIME I AM INCLINED TO GO WITH THE FASTER EC SOLUTION DUE TO PROGRESSIVE NATURE OF CURRENT HEMISPHERIC FLOW. THE NAVY NOGAPS ALSO CONCURS WITH EC SOLUTION. WILL ADJUST FCST ACCORDINGLY. ANOTHER SHORT WAVE IS EXPECTED WEDNESDAY WITH REBUILDING RIDGE THURSDAY. MC .GJT...WINTER STORM WARNING ABOVE 8500 FEET FOR CO ZONES 3/17 AND UT ZONES 25/28 TONIGHT THROUGH SUNDAY...WINTER STORM WARNING ABOVE 8500 FEET FOR OTHER MOUNTAIN ZONES THIS AFTERNOON THROUGH SUNDAY... WINTER STORM WATCH FOR CO ZONE 5 SATURDAY AFTERNOON THROUGH SUNDAY.
COZ001>014-017>023-UTZ022>025-027>029-081300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 607 AM MST THU NOV 7 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... A SERIES OF PACIFIC STORMS ARE EXPECTED TO MOVE INTO THE REGION BEGINNING FRIDAY...WITH UNSETTLED WEATHER THROUGH SUNDAY. RAIN AND SNOW SHOWERS WILL BEGIN ON FRIDAY...INCREASING FRIDAY NIGHT. MOUNTAIN SNOW SHOWERS AND VALLEY RAIN WILL CONTINUE THROUGH SATURDAY... WITH A FEW SHOWERS LINGERING INTO SUNDAY. ACCUMULATIONS IN EXCESS OF A FOOT OF SNOW OVER THE MOUNTAINS CAN BE EXPECTED BY LATE SATURDAY. PLEASE REFER TO THE LATEST SPECIAL WEATHER STATEMENT ISSUED BY THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. HEFFERNAN
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2002Every state in 2002This day in weather historyWarnings in Utah, November 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322250, 5322251, 5322252.